Winter Storm, Ringgold
- When
- February 5, 10:00 AM CST to February 6, 12:00 PM CST
- Where
- Ringgold forecast zone
- Property damage
- $10,000
- Reported by
- Trained Spotter
- Coordinates
- 40.735, -94.244 (the zone’s center; the record gives no point)
S. during the 5th and 6th.
Every event with a place to put it; 20 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A major winter storm system affected a large part of the central U.S. during the 5th and 6th. Heavy snow fell over the southeast half of Iowa with this storm. The system had some freezing rain and sleet during the day on the 5th into the evening hours. Freezing rain accretions were generally quite light, under one tenth of an inch. The freezing rain was mainly southeast of a Lamoni to Grinnell line. A cold front moved through the state and became nearly stationary to the southeast of Iowa. During this time, a large upper level trough of low pressure was located over the western U.S. Several short waves lifted northeast out of the trough and resulted in a prolonged winter event. Initially, a short wave lifted northeast across the central U.S. and brought a broad band of overrunning precipitation. Warm air was still in place aloft over the southeast part of Iowa, resulting in mixed precipitation. Snow fell from the late morning hours through much of the afternoon. There was a break in the action as low pressure formed along the frontal boundary in response to the next short wave. The low advanced northeast along the front and moved from north Texas into Indiana during the afternoon of the 5th into the day on the 6th. At the same time, the main upper level low lifted northeast through Kansas during the early morning hours of the 6th. A surface low developed over northeast Arkansas, and lifted north into central Illinois. Strong lift was generated over Iowa during the early morning hours of the 6th. Banded heavy snow resulted from this lift, including some thunder snow. The heaviest band of snow occurred from south central into east central Iowa. During the early morning hours of the 6th, snow fell at the rate of 1 to 2 inches per hour in this band. By the morning of the 6th, snow and blowing snow caused significant disruptions in traffic and many activities, including nearly all schools, were canceled. A large area of Iowa received more than 8 inches of snow with many areas picking up over a foot. Interestingly enough, in the Oskaloosa area of Mahaska County, 12 inches of snow fell in the same areas where 12 to 15 inches had fallen just 60 to 72 hours prior. As a result of the heavy snow accumulation in that area, two roof collapses were reported. The roof of a trucking firm in Oskaloosa collapsed around 0300 CST on the morning of the 6th. Three trucks were damaged by the collapse. A nearby farmstead reported the collapse of a machine shed roof, damaging the building as well as the tractor housed inside. As the low lifting north from Arkansas intensified, north winds increased. Wind speeds were in the 15 to 25 MPH range, with frequent gusts to around 30 MPH or so. Reports of significant blowing and drifting of snow were received from County Officials as temperatures dropped into the low to mid 20s and the snow became more fluffy. Many roads were difficult or impossible to navigate. Some of the heavier snowfall totals included 18 inches in Marion County at Pleasantville, 12.5 inches in Monroe County at Lovilia and Albia, 12 inches in Mahaska County at Oskaloosa, 12 inches in Lucas County north of Chariton, 11 inches in Warren County at New Virginia, and 10.2 inches in Ringgold County north of Mount Ayr.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 5, 5:55 AM CST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 555 AM CST TUE FEB 5 2008 .DISCUSSION... ACTIVE PATTERN CONTINUES FOR THE NEXT 36 HOURS WITH ANOTHER ROUND OF WINTER WEATHER HEADING FOR THE STATE. CURRENT SFC MAP CONTINUES TO SHOW ELONGATED STATIONARY BOUNDARY ACROSS TX PANHANDLE NORTHEAST ACROSS CENTRAL OK TO JUST NORTH OF ST. LOUIS AND THEN UP TOWARD GARY INDIANA. SPRING LIKE CONDITIONS SOUTH OF THE BOUNDARY EVEN THIS LATE AT NIGHT WITH MID 60S TO LOWER 70S WITH DEW POINTS WELL INTO THE 60S AT 03Z. ANOTHER MODIFIED ARCTIC BOUNDARY IS SITUATED OVER NORTHERN IA TO THE DAKOTAS WHERE HIGH OVER CANADA IS NOW DRIVING SOME COLD AIR SOUTH INTO THE ROCKIES AND CENTRAL PLAINS. EARLIER HPC DISCUSSIONS FOCUSED ON A SLOWER SOLN WITH THE NAM BEING PREFERRED TO SOME EXTENT OVER THE GFS. AFTER LOOKING AT THE WATER VAPOR IMAGERY AND THE EXPANSIVE AREA OF SNOW BREAKING OUT IN CO/KS AS WELL AS CONVECTIVE ELEMENTS BEGINNING TO ACCELERATE OUT OF TX/OK...HAVE OPTED TO LEAN MORE WITH THE GFS TIMING AND TO SOME EXTENT...FEATURES OF THE SYSTEM. YESTERDAY MORNING SAW A VERY FAST MOVING SYSTEM CROSS THE STATE AND THE SUBTROPICAL FLOW CONTINUES TO BE QUICK TODAY. GFS ALSO SEEMS TO BE RECOGNIZING THE TWO TO THREE SEPARATE WAVES EJECTING NORTHEAST. THOUGH NOT EXPECTING TO SEE LARGE BREAKS BETWEEN PIECES OF ENERGY... THINKING IS THAT WE MAY SEE SEVERAL PERIODS OF SNOW IN THE NEXT 24 TO 36 HOURS WITH THE MAJORITY OF THE SNOW FALLING BETWEEN 00 AND 12Z IN OUR AREA. PRECEDING THAT WILL BE SOME SNOWFALL ALONG THE H700-H850 BOUNDARY WHICH IS ALREADY SITTING ACROSS THE STATE. FORCING INCREASES DRAMATICALLY THROUGH THE AFTERNOON/EVENING HOURS WITH POSSIBILITY OF THUNDER SNOW OVER THE SOUTHEAST THIRD LATE THIS AFTERNOON AND EVENING. NEG EPV WITH BANDING AND POSSIBLE UPRIGHT CONVECTION AS WELL. NAM CROSS SECTIONS INDICATE THAT DENDRITIC GROWTH ZONE (DGZ) WILL BE MAXIMIZED OVER A MUCH LONGER PERIOD THAN THE GFS WHICH HAS LATCHED ONTO THE CONVECTIVE BULLSEYE OCCURRING OVER KS AT 09Z. THIS ARRIVES TO THE METRO AREA NEAR 18-20Z TIMEFRAME WITH ONLY MODEST LIFT AFTER THAT. SOUTHEAST OF DES MOINES...GFS CROSS SECTIONS BEST LIFT INCREASING BETWEEN LATE AFTERNOON AND CONTINUING MOST OF THE NIGHT. WITH THE CONVECTION EXPECTED TO BE ASSOCIATED WITH THE H700 FRONTAL ZONE...HAVE ADDED ISO THUNDER TO OVERNIGHT IN AREAS NEAR THE BOUNDARY. BOTH MODELS SHOW A WELL DEFINED TROWAL AND DEFORMATION AXIS EXTENDING OVER THE SOUTHEAST...ESPECIALLY. IF NO WIGGLES FROM HERE...THIS SHOULD PRETTY WELL MARK THE AXIS OF HEAVIEST SNOWFALL FROM NEAR LWD TO OTM UP TOWARD THE DAVENPORT AREA. AMTS WILL DEPEND ON EXTENT OF BANDING AND EVENTUAL PLACEMENT AS WELL...BUT STILL LOOKING FOR 6 TO 8 INCHES ON THE NORTHERN FRINGE OF THE WARNING AREA WITH UP TO 11 INCHES SOUTHEAST. WIND TO PICK UP AS THE TROUGH SWINGS EAST...ESPECIALLY AFTER 03Z WEST SO BLOWING SNOW WILL BE AN ISSUE FOR OVERNIGHT AND WEDNESDAY MORNING. BULK OF LIFT WILL BE OVER BY 15Z WED...WITH LINGERING LIGHT SNOW POSSIBLE EAST AS SYSTEM WINDS DOWN. REALLY NO COLD AIR BEHIND THE SYSTEM INITIALLY SO HAVE MAINTAINED MID TO UPPER 20S FOR HIGHS WED. MINOR SYSTEMS TO SKIP OVER THE AREA THROUGH THE WEEKEND WITH SLIGHTLY BELOW NORMAL TEMPERATURES. LATEST GUIDANCE FOR BOTH GFS AND EURO MODEL WANTS TO REVISIT THE CANADIAN TUNDRA BY SAT NIGHT AND SUNDAY AS A VERY WELL PRONOUNCED ARCTIC BOUNDARY DROPS SOUTH OF THE STATE. WITH H850 TEMPS IN THE 28 TO 30C BELOW RANGE WE WILL PROBABLY BE LOOKING AT SOME 20 BELOW TEMPS AGAIN NORTHEAST. ATTM SOME THINGS TO CONSIDER. LOW CONFIDENCE WITH HIGH BEING COMPLETELY CLEAR...AND COLDEST AIR MAY QUICKLY MOVE EAST BEFORE HAVING A CHANCE TO SETTLE. GEM SHOWS THAT A MORE NORTHERLY TRAJECTORY IS POSSIBLE. && .AVIATION...05/12Z COMPLEX WEATHER SITUATION WITH MULTIPLE FEATURES HEADING TWD US. FIRST IW THE TSRA COMPLEX LFTG NWD OUT OF KS AND WILL MOV INTO IA BY LATE THIS MRNG. FOR THAT REASON MOVD TIMING UP IN TAFS FROM PREV SET. IFR TO LIFR CONDS WILL OVR SPRD THE TAF SITES DURG THE DAY AND CONT INTO TNGT. SLOW IMPROVEMENT BY LATER TNGT FM THE NW, BUT NO BETTER THAN LOW MVFR CONDS IN THE KFOD AREA AND STILL REMAINING IFR ELSW. CONFIDENCE HIGH ON DTRTG CONDS, TIMING NUANCES NOT SO CLEAR. && WATCHES-WARNINGS-ADVISORIES- WINTER STORM WARNING FROM 18Z TODAY THROUGH 18Z WEDNESDAY FOR ADAIR-ADAMS-APPANOOSE-AUDUBON-BLACK HAWK-BOONE-BREMER-CLARKE- DALLAS-DAVIS-DECATUR-GREENE-GRUNDY-GUTHRIE-HARDIN-JASPER-LUCAS- MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY- TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. SNOW AND BLOWING SNOW ADVISORY FROM 18Z TODAY THROUGH 18Z WEDNESDAY FOR AUDUBON-BUTLER-CARROLL-CASS-CRAWFORD-FRANKLIN-GREENE-GUTHRIE -HAMILTON-WEBSTER-WRIGHT. SHORT TERM...MS FEB 08 LONG TERM...REV AVIATION...MOYER/MS FEB 08
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 537 AM CST TUE FEB 5 2008 IAZ028-037>039-047>050-059>062-071>075-081>086-092>097-061145- BREMER-HARDIN-GRUNDY-BLACK HAWK-BOONE-STORY-MARSHALL-TAMA-DALLAS- POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 537 AM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL... SOUTHERN...AND SOUTHWEST IOWA. .DAY ONE...TODAY AND TONIGHT A MAJOR WINTER STORM WILL IMPACT THE AREA TODAY...TONIGHT AND INTO WEDNESDAY MORNING. A PROLONGED PERIOD OF SNOW IS FORECAST THROUGH TOMORROW WITH SNOWFALL AMOUNTS RANGING FROM SIX TO TEN INCHES. THE HIGHEST AMOUNTS...IN EXCESS OF 10 INCHES...ARE FORECAST TO FALL EAST OF A MOUNT AYR...TO OSCEOLA...NEWTON LINE. THE PRECIPITATION MAY BEGIN AS SLEET BEFORE SWITCHING TO ALL SNOW. THUNDER SNOW...BLOWING AND DRIFTING SNOW MAY ALSO OCCUR LATER THIS AFTERNOON AND TONIGHT. TRAVEL IS LIKELY TO BECOME DIFFICULT THIS EVENING AND OVERNIGHT TONIGHT. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY ADDITIONAL SNOW IS EXPECTED THROUGH WEDNESDAY MORNING WITH BLOWING SNOW LIKELY. TRAVEL MAY BE DIFFICULT THROUGHOUT THE MORNING HOURS. A WINTER STORM WARNING IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS ARE ALWAYS ENCOURAGED AND APPRECIATED. IAZ025>027-035-036-044>046-057-058-070-061145- WRIGHT-FRANKLIN-BUTLER-WEBSTER-HAMILTON-CRAWFORD-CARROLL-GREENE- AUDUBON-GUTHRIE-CASS- 537 AM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST AND NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A PROLONGED PERIOD OF SNOW IS FORECAST TUESDAY AND TUESDAY NIGHT. TOTAL AMOUNTS SHOULD RANGE FROM TWO TO FIVE INCHES. SOME BLOWING AND DRIFTING SNOW MAY ALSO OCCUR. A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FOR THE AREA. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR MORE DETAILS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER SNOWFALL REPORTS ARE ALWAYS ENCOURAGED AND APPRECIATED. IAZ004>007-015>017-023-024-033-034-061145- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-SAC-CALHOUN- 537 AM CST TUE FEB 5 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. REV
The national radar mosaic for the moment the first event began.
20 winter storm. Local standard time, as filed.
The roof of a trucking firm collapsed due to the weight of heavy snow accumulation in Oskaloosa around 0300 CST on the 6th. A nearby farm building also collapsed due to heavy snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2008Every state in 2008This day in weather historyWarnings in Iowa, February 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 68459, 68460, 68461, 68464, 68465, 68469, 68462, 68463, 68466, 68467, 68468, 68470, 68471, 68472, 68473, 68474, 68475, 68476, 68477, 68478.